Washington, 2017Flood in Washington, June 1 to 3, 2017
June 1 to 3, 2017 · NWS OTX · 1 event in 1 county or zone
The Kettle River near Ferry flooded multiple times during the month of May through early June. Bottom lands, fields and roads along the river were flooded during the peak periods but little or no damage to structures was noted.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Kettle River near Ferry flooded multiple times during the month of May through early June. Bottom lands, fields and roads along the river were flooded during the peak periods but little or no damage to structures was noted. The river continued to run near or slightly above Flood Stage into the month of June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 1, 4:09 PM PST, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 1, 4:09 PM PST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
509 PM PDT Thu Jun 1 2017
.SYNOPSIS...
A return to more seasonal temperatures into the weekend will
allow the rivers in north central Washington to slowly recede.
Scattered showers will taper off this evening. High pressure
should bring drier weather for Friday and Saturday. Cooler and
occasionally showery weather is forecast as early as Saturday
night and on through Sunday and into Monday. More dry and warm
weather possible by middle of next week.
&&
.DISCUSSION...
Today and tonight: The upper trough continues to bring us showers
and thunderstorms this afternoon and these will continue into the
early evening, tapering off from west to east. The frontal band
has moved east the next shortwave is moving through the area from
the southwest. This is bringing with it a few vorticity maxima and
providing lift, along with some upslope flow, to initiate the
showers this afternoon. Central and eastern Washington saw a good
deal of sun this afternoon which, together with the upper level
cooling of the trough have increased our instability over the
basin allowing for a few lightning strikes. The best threat for
thunderstorms the rest of the afternoon is over the northeast
mountain zones, where CAPE values max out >600 J/kg. Convection
will decrease from west to east as through the evening. As the
shortwave moves out we'll see a clearing trend through the night.
Moisture will linger in the boundary layer overnight, however, so
some patchy fog is possible Friday morning, mainly northern and
Cascade valleys. /bw
Friday and Saturday: The shortwave from today will have exited
into Montana by tomorrow with shortwave ridging building in behind
it. Boundary layer moisture will remain high enough over the
northeast valleys to allow for some fog potential Friday morning
but overall a clearing and drying trend will ensue into Saturday.
By Saturday evening, PWATs begin to rise back to near 1 inch as
the flow turns to the southwest ahead of a deep trough off the
coast. There is enough instability and some upslope flow over the
central ID Panhandle Saturday evening to warrant a slight chance
mention at an isolated shower or thunderstorm with a better chance
overnight. Mid to high level clouds will also be on the increase
Saturday.
Saturday night through Monday night: A vort max will ride up from
the southwest Saturday night which will allow for some shower
chances over the eastern third of WA and the ID Panhandle for
Saturday night into early Sunday morning. The incoming shortwave
and associated cold front will reinforce the shower and
thunderstorm chances for Sunday afternoon and evening, again,
mainly over the eastern half of our forecast area. The best
instability looks to set up over the ID Panhandle and even more-so
in to MT supporting the inherited thunderstorm chances. Given the
alignment of CAPE values and 0-6 km deep layer shear, the
potential is there for some small hail and gusty winds with these
storms over our eastern counties, with locally heavy rain more
likely. Models are hinting at the possibility of some decent
rainfall amounts over the central ID Panhandle but will need to
continue to be refined as we get closer. This system exits
overnight Sunday with some ridging and therefore a drying trend
building in again for Monday.
Temperatures still look to be within a few degrees either side of
normal for this time of year, generally in the upper 60s and 70s.
The exception to this still looks to be on Saturday which will
feature high temperatures in the 80s for many locations. /Kalin
Tuesday through Thursday...Amplifying ridging allows for a warming
and drying trend Tuesday through Wednesday night. The ridge axis
gets pushed into Western Montana Wednesday night so there is a bit
more warm air advection on the west side of the ridge axis but the
flow remains void of disturbances that could kick off convection so
the forecast remains dry. There is some model agreement in allowing
a very slow moving negatively tilted frontal zone into Central and
Eastern Washington that would affect portions of the North Idaho
Panhandle Thursday night. This setup would allow the warming trend
to peak Wednesday with the most significant cooling occurring over
the Washington Cascades Thursday coupled with pops for showers and
possibly thunderstorms while further east over North Idaho Thursday
may end up nearly as warm as Wednesday due to the slow arrival of
the front there. /Pelatti
&&
.AVIATION...
06Z TAFS: An upper level shortwave trough of lower pressure is
pushing across the region late this afternoon. The axis of this
wave is currently pushing east of the northern Cascade Mtns at 00Z
with scattered showers and isolated thunderstorms developing ahead
of this wave, mainly across extreme eastern WA and into the ID
Panhandle with KCOE, KPUW and KLWS seeing the best potential for
convection into the early evening. Skies will clear out overnight
with patchy fog possible in the northeast mtn valleys of WA and
the mtn valleys in the ID Panhandle. These low clouds may develop
into KCOE and KSFF for the early morning hours Friday. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 50 72 52 81 56 72 / 40 0 0 0 20 40
Coeur d'Alene 49 72 49 81 53 73 / 50 0 0 0 20 40
Pullman 47 71 51 78 54 69 / 20 0 0 0 40 40
Lewiston 52 79 53 85 57 76 / 40 0 0 10 30 40
Colville 48 75 48 81 54 75 / 30 10 0 10 20 40
Sandpoint 48 71 44 80 51 73 / 60 10 0 10 20 40
Kellogg 46 69 46 83 51 73 / 50 10 0 10 30 50
Moses Lake 51 80 51 85 55 78 / 0 0 0 0 10 30
Wenatchee 53 77 54 80 53 76 / 10 0 0 0 10 10
Omak 48 76 51 81 53 78 / 10 0 0 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 1, 5:10 AM PST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
610 AM PDT Thu Jun 1 2017
IDZ001>004-026-027-WAZ031>038-041>044-021315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
610 AM PDT Thu Jun 1 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
No hazardous weather is expected at this time.
In the hours before
Local storm report, Jun 1, 4:43 PM PST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
543 PM PDT THU JUN 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HEAVY RAIN 1 SSW HAYDEN 47.74N 116.80W
06/01/2017 E0.25 INCH KOOTENAI ID TRAINED SPOTTER
RAIN WAS CHARACTERIZED AS BEING VERY VERY
HEAVY. RAINFALL AMOUNT WAS ESTIMATED TO
BETWEEN A QUARTER AND A HALF AN INCH. THE
DURATION OF THE HEAVY RAIN EVENT WAS 15
MINUTES.
&&Flood, Ferry
- When
- June 1, 5:15 PM PST to June 3, 1:45 AM PST
- Where
- Ferry County, 4.81 mi N of Toroda to 4.91 mi SSE of Toroda
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 48.999, -118.782
The Kettle River Gage at Ferry recorded a rise above the Flood Stage of 18.5 feet at 5:15 PM PST on June 1st. The river crested at 19.0 feet at 7:00 PM June 2nd then dropped back below Flood Stage at 1:45 AM on June 3rd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Idaho, June 1 to 30, 2017$5.5 million · 10 events
- Flash Flooding in Texas, June 1, 2017$250,000 · 2 events
- Drought in Guam, June 1 to 30, 2017$50,000 · 1 event
- Debris Flow in Washington, June 1, 2017$25,000 · 1 event
- Flood in Idaho, June 1 to 10, 2017$20,000 · 1 event
- Hail and Damaging Winds in Montana, June 1, 20171.5 in hail · 10 events
- Damaging Wind in Georgia, June 1, 2017$15,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Missouri, June 1, 2017$1,000 · 1 in hail · 8 events
- Coastal Flood in New York, June 1 to 30, 20177 events
- Hail and Damaging Wind in Arkansas, June 1, 2017$12,000 · 1.5 in hail · 3 events
- Flooding in Arkansas, June 1 to 23, 20175 events
- Drought in Florida, June 1 to 13, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707837.